Minnesota, 2022Hail and Damaging Winds in Minnesota, August 28, 2022
August 28, 2022 · NWS FGF · 5 events in 2 counties and zones
A severe thunderstorm moved along Highway 2 producing damaging winds and large hail on August 28th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm moved along Highway 2 producing damaging winds and large hail on August 28th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 28, 2:41 PM CST, 34 minutes earlier.
Area forecast discussion, Aug 28, 2:41 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
341 PM CDT Sun Aug 28 2022
.MESOSCALE DISCUSSION...
Issued at 325 PM CDT Sun Aug 28 2022
Severe weather potential still appears possible through the
afternoon and evening. All hazards remain possible, although
confidence in a supercellular tornado threat is diminishing.
Destabilization has been hampered by ongoing stratus and
convective debris, limiting CIN erosion. At 20z, MLCIN appears to
still be exceeding a magnitude of at least 50 J/kg. As stated in
MCD 1733, strong elevated instability is advecting northward, with
700-500mb lapse rates approaching near dry adiabatic (8-9 K/km).
Additionally, strong enough shear does exist for supercell
potential, including tornadoes. Hodographs do support solid right
moving supercells should surface based convection arise (key word
"if").
It's still very much uncertain how the next few hours shake up in
our CWA, as CAMs have continued to struggle to resolve stratus and
ongoing convection. The low-end scenario right now would be a few
storms cropping up staying elevated with primarily a hail threat.
The higher end scenario would be a little bit more widespread of a
severe weather event featuring all hazards, with the potential for
significant hail with any supercells. The primary question at
this point is when thunderstorms can initiate and realize the
elevated instability, as low level instability is very low (5-6
K/km).
&&
.SHORT TERM...(This evening through Monday night)
Issued at 207 PM CDT Sun Aug 28 2022
The main hazards in the short term are the potential for severe
storms late this afternoon and early evening, and gusty northwest
winds Monday.
At mid afternoon, the surface pattern was still pretty messy.
Winds were still from many different directions within the Red
River Valley, with the steadier west-northwest winds from
Jamestown to western Pembina County. This is where dewpoints go
from the upper 60s to the 50s and below. Showers and storms
continue to form/die north of the F-M area and east of Grand
Forks. The associated upstream wave shows up nicely on water
vapor imagery, over northwest North Dakota and southeast
Saskatchewan. A nice cumulus field and additional showers and
storms have formed around it. There continues to be quite a bit of
stratus/low clouds and convective debris clouds across the FA.
There was some sun this morning over the Lake of the Woods region
and there is some now between Jamestown and Aberdeen, where
SBCAPE values are around 2500J/kg. However, there is still quite a
bit of MLCIN over the FA, and 700mb temperatures are in the +10C
range along/south of the Interstate 94 corridor. Finally, low
level lapse rates remain paltry across the FA from the morning
stratus. However mid level lapse rates are good, especially
along/south of the Interstate 94 corridor.
As the cold front takes better shape and pushes east of the Red
River Valley in the 3 pm to 8 pm time frame, additional storm
development is anticipated. The HREF UH tracks start to pick up
then, and continue through the early evening. The SREF calibrated
severe thunderstorm product also highlights this time frame. CAMs
have been less helpful, with the latest HRRR continuing to back
off on its initiation time to closer to 6 or 7 pm. So although
confidence may not be as good as would be preferred, still think
the earlier mentioned 3 to 8 pm time frame is the period when
storms may fire, mainly east of the Red River Valley. These storms
should be fairly quick moving, so after they shift east of the FA
by mid evening, the rest of the night should be precipitation
free. Behind the front on Monday, it looks pretty windy, with
steady northwest winds. It will be cooler and much drier as well.
.LONG TERM...(Tuesday through Sunday)
Issued at 207 PM CDT Sun Aug 28 2022
No major impacts are expected in the long term period. Large scale
ridging should keep ups quiet through the majority of the long term
period. As the week progresses, expect a very slow warmup in
temperatures, with highs reaching the 80s throughout the week. No
significant precipitation impacts are anticipated through the long
term period.
Towards the end of the period, ensemble guidance does still hint at
some deviations in the upper flow pattern, bringing the possibility
of impacts next weekend, although confidence is too low to make any
determinations.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1246 PM CDT Sun Aug 28 2022
TAFs are a challenge, due to ongoing convection and expected
convection by late afternoon into the early evening. It is still
looking like the best potential may be east of the Valley in the 4
to 7 pm time frame, which could affect KTVF and KBJI. Some showers
and weaker storms may affect the other sites through the
afternoon, but confidence is also low on which sites, when, and
for how long. Will amend as confidence increases. After the storms
move east of the FA by mid evening, it should be quiet the rest of
the night. West to northwest winds quickly increase Monday
morning, being gusty throughout the rest of the day.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&
MESOSCALE...Perroux
SHORT TERM...Godon
LONG TERM...Perroux
AVIATION...Godon
Hazardous weather outlook, Aug 28, 12:44 PM CST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
144 PM CDT Sun Aug 28 2022
MNZ004-NDZ006>008-014>016-024-026>030-038-039-049-052>054-291845-
Kittson-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-
Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-Western Walsh-
144 PM CDT Sun Aug 28 2022
This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
MNZ001>003-005>009-013>017-022>024-027>032-040-291845-
West Polk-Norman-Clay-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Wadena-Grant-
144 PM CDT Sun Aug 28 2022
This hazardous weather outlook is for portions of west central
and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
Scattered severe thunderstorms are possible from 3 pm to 8 pm,
with the main hazards being hail greater than 2 inches in
diameter, damaging winds to 75 mph, and the possibility of
tornadoes.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Special weather statement, Aug 28, 9:57 AM CST, 5 hours 18 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1057 AM CDT Sun Aug 28 2022
NDZ038-039-049-281630-
Ransom ND-Barnes ND-Cass ND-
1057 AM CDT Sun Aug 28 2022
...A strong thunderstorm will impact portions of north central
Ransom, southwestern Cass and southeastern Barnes Counties through
1130 AM CDT...
At 1056 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Enderlin, or 27 miles southeast of Valley City,
moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Enderlin around 1105 AM CDT.
Sheldon around 1110 AM CDT.
Alice around 1120 AM CDT.
Embden around 1125 AM CDT.
Chaffee around 1130 AM CDT.
This includes Interstate 94 in North Dakota between mile markers 320
and 324.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4645 9773 4659 9789 4692 9740 4671 9715
TIME...MOT...LOC 1556Z 231DEG 36KT 4657 9773
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
RickThunderstorm Wind, Polk
- When
- August 28, 3:15 PM CST to 3:17 PM CST
- Where
- Polk County, 0.83 mi NE of Fosston Muni Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 47.590, -95.760
Peak winds at the fosston airport. Wind gusts continued through 417 pm.
Hail, Polk
- When
- August 28, 3:20 PM CST
- Where
- Polk County, 3.92 mi SSW of Olga
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.630, -95.710
Lots of dime to nickel size hail with a few as large as quarters.
Hail, Beltrami
- When
- August 28, 5:35 PM CST
- Where
- Beltrami County, 5.56 mi SE of Saum
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.920, -94.600
Hail across Northern Cormant Township, up to quarter size.
Thunderstorm Wind, Beltrami
- When
- August 28, 5:41 PM CST
- Where
- Beltrami County, 0.69 mi N of Kelliher
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.940, -94.450
Received a public report of a few large 3 to 5 inch branches broken down.
Hail, Beltrami
- When
- August 28, 5:42 PM CST
- Where
- Beltrami County, Kelliher
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 47.930, -94.450
Report of very heavy rains and lots of pea size hail, with a few up to nickel size. Report posted via social media. Time estimated based on radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, August 28, 2022$252,000 · 1.5 in hail · 7 events
- Flooding and Heavy Rain in Florida, August 28, 2022$38,000 · 9 events
- Flood and Hail in Illinois, August 28, 20221.5 in hail · 20 events
- Hail and Damaging Winds in Oklahoma, August 28, 2022$16,000 · 1 in hail · 7 events
- Hail in Minnesota, August 28, 20221.75 in hail · 4 events
- Damaging Winds in Wisconsin, August 28, 202260 kt wind · 4 events
- Flash Flood and Damaging Winds in Texas, August 28, 202250 kt wind · 3 events
- Waterspout in Gulf of Mexico, August 28, 20222 events
- Waterspouts in South Atlantic Coastal Waters, August 28, 20222 events
- Damaging Winds in Illinois, August 28, 202256 kt wind · 2 events
- Debris Flow and High Wind in Colorado, August 28, 2022$250 · 50 kt wind · 2 events
- Damaging Winds in Tennessee, August 28, 202252 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053859, 1053857, 1053858, 1053856, 1053855.